What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 27, 10:18 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 27, 10:18 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1118 AM CDT Fri Sep 27 2019
.UPDATE...
1118 AM CDT
Round one of convection for today-tonight is moving across the
area. Most widespread thunderstorms and highest rainfall amounts
of around 1" will occur along/south of I-80, with localized totals
up to 2" possible through about 1pm. Given very strong southwesterly
warm advection and moisture transport in 925-850 mb layer driven
by a 50-60 kt low level jet from a region of higher instability,
thunderstorms may backbuild/regenerate into aforementioned areas
along/south of I-80. Thus, while flash flood guidance is a bit
lower with southward extent, localized flooding will be possible.
To the north, back edge will progress more quickly eastward,
ending the showers and scattered storms occurring, and limiting
rainfall amounts there through about 1pm.
There is increasing concern for the set-up later this afternoon
and evening along a cold front that will be progressing gradually
south. Dynamically driven destabilization and strong deep layer
shear could support a risk for strong to severe thunderstorms,
primarily elevated hailers as depicted in SPC Day 1 outlook. Of
greater concern is the threat for very heavy rainfall and
flooding/flash flooding along and north of I-80. HREF
probabilities of 1"+ in 3 hours are depicting a swath of 90%+ over
much of area of concern in northern Illinois. Taking into account:
top of the chart PWATs; continued strong WAA and moisture
transport; MUCAPE of 1,000+ J/kg; and storm motion parallel to
cold frontal boundary potentially favoring training convection,
2-3"+ totals are certainly possible in this sort of scenario.
Far northern areas are most vulnerable to flooding/flash flooding
due to above normal soil moisture and streamflows from the
anomalously high rainfall this month. Furthermore, torrential
rain with hourly rates of 1-2"+ will be possible over the most
urbanized portions of the Rockford and Chicago metro areas. For
these reasons, a Flash Flood Watch is being considered. In
addition, renewed/exacerbated river flooding is distinctly
possible. Main uncertainty is how progressive the frontal
convection will be and exactly what areas receive the most
rainfall. A recently issued ESF highlighted all of the above
issues/concerns.
Castro
&&
.SHORT TERM...
314 AM CDT
Through Saturday...
The complex forecast continues this morning with concerns for areas
of heavy rainfall and some severe thunderstorm potential
continuing. A broad upper trough is settling into the northern
Plains leading to some modest amplification of the upper flow
pattern across the mid section of the U.S. Surface high pressure
has moved off to the east. One surface low is moving east-
northeast into northern Minnesota while another is taking shape
across eastern Colorado. A strong low level jet has set up across
into Missouri and Iowa with very strong moisture transport
occurring within a strong warm advection zone. Scattered elevated
showers have been developing across much of eastern Iowa in
response to strong convergence on the nose of the low level jet.
Water vapor also shows a mid/upper shortwave moving northeast
across southwestern Missouri. These initial showers are likely
having a tough time producing much at the ground given a very dry
airmass down low and some of these echoes may work their way over
the forecast area prior to daybreak.
Coverage of showers will likely increase with time to the west as
moisture convergence spreads north and east and the upper
shortwave catches up to it. This activity will move into northern
Illinois by mid morning and northwest Indiana closer to midday if
not early afternoon as the shortwave passes. The mid level thermal
gradient appears to remain in place across areas generally along
and north of I-80 through much of the afternoon, which may limit
any appreciable break in the shower activity which had looked to
be a better possibility with previous forecasts. Instability will
likely lag much of the activity through the morning, but far
southwest sections of the area may see isolated thunderstorms
closer to midday. Precipitable water values will quickly ramp up
through the morning, nearing 2 inches by midday, supporting an
increasing threat for heavy downpours.
The cold front associated with the MN surface low will drop into the
area closer to evening. Much of the high res guidance is pretty
aggressive with new development associated with the front. Will
need to keep a close eye on trends through the day as there are a
number of potential limiting factors to widespread stronger
convection with the front. Among them are a stout cap that arrives
with the warm/moist airmass and expected extensive lower level
cloud cover across much of the area through the afternoon. This
may only serve to keep convection elevated vs. preventing it
entirely. SPC slight risk into the southwestern/western sections
outlines the potential threat area well as that would be where
greatest instability will exist. Main severe threats would be wind
gusts along with some large hail given sufficient deep layer
shear to support some supercell structures. Provided any storms do
remain elevated, tornado threat would be minimal.
As far as the heavy rain threat goes, storm motions will be quite
fast, on the order of 40-50 mph, but as earlier discussions
noted, the front will become oriented parallel to the flow slowing
its southward progression and allowing for the training of cells.
Rainfall rates could exceed 1 inch per hour given the tropical
airmass in place. Expect the overall highest rainfall totals to be
along and north/west of I-55 through tonight and a general 1 to 2
inches could fall across most of this area. Isolated higher
amounts are certainly possible given the tropical atmosphere and
potential for some stronger convection and training, but given the
potential limiting factors am not confident that there will be
widespread higher amounts. Amounts may taper down a bit across
eastern sections of this area as activity moves out of the better
instability. Will hold off on any type of flood watch for now.
With the morning precip expected to produce lower overall amounts
compared to what the evening may bring, am thinking that the day
shift will be able to better see how this evolves and if it over
performs, as well as get a better handle on how the evening
activity will play out and decide if a watch will be needed for
the evening. The main period of concern for severe and heaviest
rainfall is early to mid evening, with intensity letting up from
late evening into the early overnight as the front continues
south. High today will likely vary quite a bit from north to
south. With the expectation of persistent cloud cover and higher
coverage of showers, northern areas may be tempered into the upper
60s to around 70, while southern areas warm to around 80.
MDB
&&
.LONG TERM...
359 AM CDT
Saturday through Thursday...
The period of active weather will continue through much of the long
term forecast period.
By Saturday, the upper level pattern will still be zonal aloft as
the frontal boundary pushing through the region durg the short term
period becomes quasi-stationary and becoming west-east oriented
through cntrl IL/IN. Some weak ripples in the fast zonal flow aloft
may be sufficient to generate some sct shra/tsra, expect that any
pcpn would likely only impact the far southern portions of the CWA
early in the day as brisk ely sfc flow sets up across the region
with expansive cool high pressure settling over the northern Great
Lakes. An elevated instability axis will lift back north Saturday
night in response to stronger warm advection in advance of a strong
shortwave lifting through the Middle Mississippi Valley. This wave
will bring increasing coverage of showers with some scattered,
embedded thunderstorms possible.
Also of concern on Saturday is potential for minor lakeshore
flooding along the Illinois shore of Lake Michigan. The strong
pressure gradient over the region between the ridge of high pressure
over the Upper Great Lakes and the frontal trough over cntrl IL/IN.
This will result in a long fetch of brisk nely winds down Lake
Michigan. The combination of the strong nely winds and still high
lake levels will build wave to arnd 6 ft, which could yield minor
lakeshore flooding for vulnerable areas. Much of the area will be
relatively cool on Saturday with highs in the lower to middle 60s.
However, the far southern portions of the CWA should see temps in
the 70s as that area will not see the direct flow off of the lake.
The front is expected to lift back north Saturday night and Sunday
in response to developing low pressure moving out of the Central
Rockies and into the Northern Plains and the upper level pattern.
becoming more amplified with upper ridging building over the ern 1/2
CONUS and a deep upper low moving into the Pacific Northwest, with
broad upper troughing over the wrn 1/2 CONUS. As the front lifts
back north, warmer, humid air will bring back more summer-like
conditions, with highs back in the low 80s on Sunday for locations
mainly south of I-80. The warm, moist advection will continue into
early next week, with the entire area seeing highs in the 80s for
Monday and Tuesday, with the southern portions of the CWA seeing
highs in the upper 80s. With sfc dewpoints also expected to be in
the low 70s, peak heat index values should exceed 90F.
The longer range guidance is in relatively good agreement on the
long wave pattern for the middle to latter portions of next week.
The next significant chance for pcpn will be Tuesday and Wednesday
as a cold front slowly pushes across the region. Unseasonably high
deep layer moisture, with the GFS once again indicating pwats
approaching 2 inches pooling in advance of the front from an open
Gulf of Mexico, there will be the potential for another round of
heavy rainfall. There is still some uncertainty as to how quickly
the boundary will push across the region, which will dictate the
potential for locally heavy rainfall and any potential flooding risk
over the general region. Cooler, drier conditions will return by mid-
week following the the passage of the front and with a broad area of
high pressure building over the region.
&&
.AVIATION...
For the 12Z TAFs...
Windows for TSRA will be the main concern followed by southerly
wind gusts and IFR cigs. Thunderstorms have developed over
eastern IA this morning and are moving east-northeastward. The
eastern most activity may start to struggle as it outruns
advancing instability but expect renewed development to the west.
This will bring showers and eventually at least some thunderstorms
to the terminals this morning, with the most widespread coverage
expected to arrive at RFD around 15z and closer to 17 or 18z in
the Chicago area. Have added a TEMPO group to account for thunder
potential which should increase into midday. Am concerned that
there will be a longer period of SHRA/TSRA development through the
afternoon at ORD/MDW/DPA and possibly RFD. Have extended the
period of SHRA mention later into the afternoon but may need to
extend this through late afternoon. It's possible that
intermittent TSRA could also occur. A cold front will then move
southeast across the terminals this evening. May see a break in
SHRA/TSRA before the front arrives. Regardless, expect another
round of concentrated SHRA/TSRA early this evening before shifting
south.
South winds will gust to around 25 kt through late day, with some
potential for gusts closer to 30 kt should there be any breaks in
the cloud. TSRA may also bring some higher gusts this evening.
Winds will shift to the southwest this evening then to the north-
northeast early tonight as the front passes. Cigs will steadily
lower and expect at least sporadic MVFR by afternoon. A period of
IFR is looking more favorable this evening and may continue
through tonight but am less confident in how this plays out.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 7 PM Friday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 27, 4:23 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
523 AM CDT Fri Sep 27 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
523 AM CDT Fri Sep 27 2019 /623 AM EDT Fri Sep 27 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Limited damaging wind risk...up to 60 mph.
Elevated Flooding Risk.
High Swim Risk Late Tonight.
DISCUSSION...
A cold front will bring showers and thunderstorms to the region
today. The highest coverage of thunderstorms are expected late this
morning and then again late this afternoon through late tonight.
The potential for heavier rainfall and at least a localized flash
flood threat appear highest late this afternoon through the
evening hours. In addition, some stronger to severe thunderstorms
will be possible, mainly Friday afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
High Swim Risk
Sunday...
Limited Thunderstorm Risk.
High Swim Risk
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
High Swim Risk
DISCUSSION:
Strong northeast winds will generate high waves causing strong
rip currents and dangerous swim conditions to area beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward east-northeast at 40-50 mph.
LMZ740>745-281030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
523 AM CDT Fri Sep 27 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday and Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Sep 27, 10:58 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1158 AM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL CEDAR LAKE 41.37N 87.44W
09/27/2019 M0.25 INCH LAKE IN PUBLIC
&&
CSpecial weather statement, Sep 27, 11:28 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1228 PM CDT Fri Sep 27 2019
ILZ019>023-032-033-039-INZ001-002-010-011-019-271930-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Ottawa, Streator, Peru, La Salle,
Mendota, Marseilles, Oswego, Boulder Hill, Yorkville, Plano,
Morris, Coal City, Minooka, Joliet, Bolingbrook, Kankakee,
Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman,
Onarga, Paxton, Gibson City, Gary, Hammond, East Chicago,
Merrillville, Portage, Valparaiso, Chesterton, Roselawn,
Kentland, Morocco, Goodland, Brook, Rensselaer, DeMotte, Fowler,
Otterbein, Oxford, and Boswell
1228 PM CDT Fri Sep 27 2019 /128 PM EDT Fri Sep 27 2019/
...Thunderstorms and Heavy Rain through Early Afternoon...
Numerous thunderstorms will move across areas near and south of
I-80 through 230 PM CDT. Additional rainfall amounts of up to one
to two inches may cause ponding or flooding on some roadways. In
addition, the strongest thunderstorms will be capable of producing
hail of up to half inch to nickel size in diameter and possibly
brief wind gusts over 40 mph. Use extra caution driving in heavy
rain with low visibility. Slow down to avoid hydroplaning. If you
are outside and can hear thunder or see lightning, head indoors
until the thunderstorms safely pass.
ILZ014-271930-
Cook-
Including the cities of Chicago, Humboldt Park, Hyde Park,
Lakeview, Lincoln Park, Logan Square, and Navy Pier
1228 PM CDT Fri Sep 27 2019
...Thunderstorms and Heavy Rain over Southern Half of Cook County
through Early Afternoon...
Scattered thunderstorms will move across areas near and southeast
of I-55 through 230 PM CDT. Additional rainfall amounts of up to
one inch, locally higher, may cause ponding or flooding on some
roadways. In addition, the strongest thunderstorms will be capable
of producing small hail and possibly brief wind gusts over 40
mph. Use extra caution driving in heavy rain with low visibility.
Slow down to avoid hydroplaning. If you are outside and can hear
thunder or see lightning, head indoors until the thunderstorms
safely pass.
RC
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857885, 857887, 857886, 857876, 857878, 857879, 857883, 857200, 857199, 857210, 857197, 857204, 857877, 857203, 857861, 857309, 857858, 857859, 857860, 857864, 857880, 857882, 857895, 857957, 857958, 857881, 857959, 857960.